Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 10, 2014, 5:44 PM EDT for Madison County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2014, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 10, 2014, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:35 PM EDT | FLASH FLOOD | 6 N Richmond, KY | ROAD UNDER 6 INCHES OF WATER AT 3401 COLONEL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WGUS53 KLMK 102144
FFWLMK
KYC151-102345-
/O.NEW.KLMK.FF.W.0017.140810T2144Z-140810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 PM EDT SUN AUG 10 2014
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MADISON COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 745 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TORRENTIAL RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...RICHMOND...
IN ADDITION...BLUE GRASS...REDHOUSE AND DOYLESVILLE ARE INCLUDED IN
THIS FLASH FLOOD WARNING.
FLASH FLOOD PRONE AREAS IN THIS WARNING...
OTTER CREEK BACKS UP ONTO RED HOUSE ROAD.
LOW LYING AREA ON CRUTCHER PIKE OVERFLOWS.
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA
OVER THE NEXT TWO HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3778 8410 3777 8408 3772 8409 3772 8447
3785 8440 3785 8437 3789 8437 3790 8427
3787 8426 3789 8423 3787 8422 3788 8418
3786 8416 3787 8413 3785 8411 3786 8409
3785 8408 3783 8410 3781 8408
$$
MJ2 follow-up statements
823
WGUS73 KLMK 102237
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT SUN AUG 10 2014
KYC151-102345-
/O.CON.KLMK.FF.W.0017.000000T0000Z-140810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON KY-
637 PM EDT SUN AUG 10 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHERN MADISON COUNTY...
AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING TORRENTIAL RAIN OVER THE WARNED
AREA.
* LOCATIONS IMPACTED INCLUDE...
RICHMOND...
IN ADDITION...UNION CITY...BLUE GRASS AND REDHOUSE ARE INCLUDED IN
THIS FLASH FLOOD WARNING.
FLASH FLOOD PRONE AREAS IN THIS WARNING...
OTTER CREEK BACKS UP ONTO RED HOUSE ROAD.
LOW LYING AREA ON CRUTCHER PIKE OVERFLOWS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT ONE TO TWO
INCHES OF RAIN HAS FALLEN IN THE LAST HOUR. AN ADDITIONAL ONE TO
ONE AND A HALF INCHES OF RAIN IS POSSIBLE OVER THE NEXT HOUR. THIS
RAIN WILL LEAD TO EXCESSIVE RUNOFF RESULTING IN FLASH FLOODING
ACROSS NORTHERN MADISON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3778 8410 3777 8408 3772 8409 3772 8447
3785 8440 3785 8437 3789 8437 3790 8427
3787 8426 3789 8423 3787 8422 3788 8418
3786 8416 3787 8413 3785 8411 3786 8409
3785 8408 3783 8410 3781 8408
$$
MJ287
WGUS73 KLMK 102345
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
745 PM EDT SUN AUG 10 2014
KYC151-102354-
/O.EXP.KLMK.FF.W.0017.000000T0000Z-140810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON KY-
745 PM EDT SUN AUG 10 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR NORTHERN
MADISON COUNTY...
SHOWERS WITH HEAVY RAINFALL HAVE DECREASED IN INTENSITY ACROSS
NORTHERN MADISON COUNTY. SOME ADDITIONAL SHOWERS WILL MOVE THROUGH
THE REGION OVER THE NEXT FEW HOURS.
THESE ADDITIONAL SHOWERS ARE NOT EXPECTED TO PRODUCE HEAVY RAIN THAT
WOULD CAUSE FLOODING. HOWEVER...AREA CREEKS AND STREAMS WILL
CONTINUE TO EXHIBIT HIGH WATER LEVELS FOR THE NEXT SEVERAL HOURS.
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
LAT...LON 3778 8410 3777 8408 3772 8409 3772 8447
3785 8440 3785 8437 3789 8437 3790 8427
3787 8426 3789 8423 3787 8422 3788 8418
3786 8416 3787 8413 3785 8411 3786 8409
3785 8408 3783 8410 3781 8408
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:07 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 10, 3:07 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 307 PM EDT Sun Aug 10 2014 .SHORT TERM (Now through Monday Night)... Issued at 304 PM EDT Sun Aug 10 2014 Unsettled weather will continue through the short term period. This afternoon a surface low is centered over southern Indiana. For tonight into tomorrow a mid level trough will dig across the Great Lakes and Ohio Valley region. In response a surface low will deepen and track northeast across southern IN tomorrow. This will drag a weak cold front through tomorrow into tomorrow evening. For this afternoon showers and a few thunderstorms will continue to develop. The best coverage will be across north and east central KY and back into portions of southern IN. These cells are mostly smaller than this morning's convection. However, with ample moisture still in place, locally heavy downpours and ponding of water or localized flooding remain a possibility. Precipitation will diminish in coverage this evening, but cannot rule out isolated to scattered showers continuing into the overnight period, so will not go completely dry with the forecast. Towards morning a vortmax diving through the upper level trough will approach south central KY, enhancing precipitation coverage. Showers and thunderstorms will continue to increase in coverage through the morning hours as the front and trough shift east. Again, the biggest threat will be heavy/torrential downpours as PWAT values rise to 1.9-2 inches. Precipitation should come to an end from west to east tomorrow night as the front moves through. Temperatures tonight will be drop into the upper 60s to lower 70s. Tomorrow's lows look to be a couple degrees lower in the mid to upper 60s. Highs tomorrow will be in the lower to mid 80s. .LONG TERM (Tuesday through Sunday)... Issued at 249 PM EDT Sun Aug 10 2014 The axis of a strong upper trof will cross overhead Tuesday evening. Scattered showers and storms will be possible Tuesday ahead of this feature, though moisture is limited so will keep PoPs in the low-end scattered category. High pressure will then move from the Plains through the Ohio and Tennessee Valleys to the southeast US through the remainder of the forecast period, resulting in a dry forecast. We could see some fog, especially in eastern valleys, Wednesday and Thursday mornings. Some showers and storms may approach us from the west by the weekend thanks to a storm system over the Plains, but with low confidence and sub-CLIMO PoPs will keep those days rain-free for now. Wednesday will be the coolest day of the week with highs in the upper 70s to around 80...with afternoon readings gradually working their way back up to near 90 by Sunday. Lows will be in the middle and upper 50s Wednesday morning...warming into the middle and upper 60s by Sunday morning. && .AVIATION (18Z TAF Update)... Issued at 107 PM EDT Sun Aug 10 2014 A surface low continues to sit over central KY and southern IN this afternoon. The band of showers from this morning has dissipated and ceilings are lifting at all sites. With the afternoon heating, showers have begun to pop up once again. Some rumbles of thunder will be possible as well this afternoon, mainly at LEX and SDF. Cannot rule out a shower or storms at BWG, but with the potential less there will keep thunder out of the TAF for now. For tonight an upper level disturbance will be moving toward the area. Will keep the TAFs dry, though isolated showers will be possible. Expect that ceilings and visibilities will lower once again tonight with the ample low level moisture from rains today and light winds. The atmosphere may be a bit more mixy tonight, so have kept things in the MVFR range. However, IFR is certainly possible, particularly at LEX. There will be another chance for showers and storms tomorrow as the upper level disturbance moves across the area. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........EER Long Term.........13 Aviation..........EER
Hazardous weather outlook, Aug 10, 3:28 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 328 PM EDT SUN AUG 10 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 328 PM EDT SUN AUG 10 2014 /228 PM CDT SUN AUG 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAPABLE OF LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL CONTINUE THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE ALONG AND NORTH OF INTERSTATE 64. FLOODING ISSUES ARE POSSIBLE IN AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL IN RECENT DAYS AND IN AREAS THAT SEE REPEATED STORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO AT TIMES NUMEROUS STORMS WILL PERSIST MONDAY AND TUESDAY IN AN UNSETTLED PATTERN. THE MAIN THREATS WITH THIS ACTIVITY WILL BE LIGHTNING AND HEAVY RAINFALL. IF STORMS ARE ABLE TO TRAIN OVER THE SAME AREAS...SOME LOCALIZED MINOR FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF FLOODING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. EER/13
In the hours before
Local storm report, Aug 10, 2:42 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM EDT SUN AUG 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 2 SW REDHOUSE 37.81N 84.29W
08/10/2014 MADISON KY PUBLIC
FLOODING ALONG BOONE TRAIL ROAD
&&
EVENT NUMBER LMK1400758
13Local storm report, Aug 10, 4:50 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT SUN AUG 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLASH FLOOD 4 ESE LEXINGTON 38.02N 84.39W
08/10/2014 FAYETTE KY BROADCAST MEDIA
POLO CLUB DRIVE FLOODED WITH WATER UP TO THE BUMPERS OF
CARS WITH THREE CARS STUCK IN WATER
&&
EVENT NUMBER LMK1400759
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:21 AM EDT | Special Weather Statement | LMK | Woodford | 29 min |
| Aug 10, 7:49 AM EDT | Areal Flood Advisory | LMK | Anderson, Fayette, Woodford | 116 min |
| Aug 10, 8:19 AM EDT | Special Weather Statement | LMK | Fayette | 26 min |
| Aug 10, 8:48 AM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine, Madison | 117 min |
| Aug 10, 10:39 AM EDT | Special Weather Statement | LMK | Madison | 26 min |
| Aug 10, 10:55 AM EDT | Areal Flood Advisory | LMK | Madison | 2 hr |
| Aug 10, 4:17 PM EDT | Flash Flood Warning | LMK | Fayette, Jessamine | 3 hr |
| Aug 10, 4:36 PM EDT | Areal Flood Advisory | LMK | Franklin, Henry, Scott | 3 hr |
| Aug 10, 4:52 PM EDT | Areal Flood Advisory | LMK | Madison | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.